Louisiana, 2025

Flash Flooding and Damaging Winds in Louisiana, August 21, 2025

August 21, 2025 · NWS LIX · 6 events in 3 counties and zones

The local area was on the eastern periphery of an upper level ridge. A weak frontal boundary was slowly sagging in from the northeast due to the presence of an upper level trough along the east coast of the United States.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

The local area was on the eastern periphery of an upper level ridge. A weak frontal boundary was slowly sagging in from the northeast due to the presence of an upper level trough along the east coast of the United States. Strong daytime heating combined with ample moisture in place and weak surface boundary convergence created an environment conducive for heavy rainfall and a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 21, 11:54 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 21, 11:54 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1254 PM CDT Thu Aug 21 2025

...New SHORT TERM, LONG TERM, AVIATION, MARINE...

.SHORT TERM...
(This evening through Friday night)
Issued at 1245 PM CDT Thu Aug 21 2025

An approaching trough will linger over the area tonight through
Saturday morning. Southerly surface winds will help to advect
moist air into the area. This pattern combined with deep Gulf
moisture will produce scattered to numerous showers and storms
across the area. PWs will be around 2 inches, which will be around
the 75-90th percentiles for SPC sounding climatology. Rainfall
rates will be fairly efficient with any storm development. Generally,
these storms will occur during the afternoon and early evening
peak heating hours tonight and Friday. The main risk with these
storms will be gusty subsevere winds (40-50mph) and locally heavy
rainfall. Localized street flooding could be an issue, as well,
especially if a storm sets up or stalls over an urban area.
Temperatures will be generally in the low 90s with dewpoints in
the upper 70s. MSW

&&

.LONG TERM...
(Saturday through Wednesday night)
Issued at 1245 PM CDT Thu Aug 21 2025

The trough will slide south into the Gulf over the weekend. Rain
chances will remain during the afternoon and evening hours
Saturday and Sunday as the system moves slowly southward.
Conditions will likely be a little drier on Sunday. The main
concerns with these storms will be subsevere gusty winds
(30-50mph) and locally heavy rainfall.

Another cold front moves through the area Monday into Tuesday,
helping to reinforce some cooler feeling temperatures. Generally,
rain chances will be increased Monday afternoon and evening and
Tuesday afternoon and evening. These storms will likely be later
initiation, later into the evening, due to the more northerly flow
pattern that will set up over the area. Generally, temperatures
Monday through Wednesday will be in the low 90s with dewpoints in
the low 70s and upper 60s across the area.

Conditions start to dry out a little Wednesday and especially
toward the end of next week. Still a lot of uncertainty, but
generally expecting a drier pattern to start setting up from mid-
week onward. MSW

&&

.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Thu Aug 21 2025

VFR conditions prevail at all area airports. TEMPO groups are in
effect, which will include drops to MVFR conditions, for afternoon
and evening showers and storms at most area airports. MSW

&&

.MARINE...
Issued at 1245 PM CDT Thu Aug 21 2025

Outside of showers and thunderstorms mostly favorable winds and seas
are expected through the upcoming weekend. Winds will remain mostly
onshore at or less than 10 knots. Winds and sea will increase in and
around convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  90  71  92 /  30  60  20  40
BTR  73  91  73  92 /  40  70  20  40
ASD  72  90  71  91 /  50  70  40  70
MSY  78  93  77  92 /  40  80  40  70
GPT  74  90  74  89 /  50  70  40  70
PQL  73  90  72  90 /  40  70  50  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

SHORT TERM...MSW
LONG TERM....MSW
AVIATION...MSW
MARINE...MSW

In the hours before

Special weather statement, Aug 21, 12:21 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service New Orleans LA
121 PM CDT Thu Aug 21 2025

LAZ084-211845-
Southern Livingston LA-
121 PM CDT Thu Aug 21 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
LIVINGSTON PARISH THROUGH 145 PM CDT
...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm near
Whitehall, or 17 miles southwest of Hammond. This thunderstorm was
nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whitehall and Killian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in New Orleans.

&&

LAT...LON 3042 9061 3032 9048 3029 9054 3025 9055
      3022 9060 3022 9063 3023 9066 3020 9068
      3032 9078
TIME...MOT...LOC 1821Z 326DEG 4KT 3032 9065

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TJS
Special weather statement, Aug 21, 12:37 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
137 PM CDT Thu Aug 21 2025

LAZ058-079>084-211915-
Central Tangipahoa LA-Northern Livingston LA-Lower Tangipahoa LA-
Northern St. Tammany LA-Southern Livingston LA-
Southwestern St. Tammany LA-St. John The Baptist LA-
137 PM CDT Thu Aug 21 2025

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHEASTERN ST. JOHN
THE BAPTIST, WEST CENTRAL ST. TAMMANY, EAST CENTRAL LIVINGSTON AND
SOUTHERN TANGIPAHOA PARISHES THROUGH 215 PM CDT
...

At 137 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Springfield to near Covington. These
storms were nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hammond, Covington, Ponchatoula, Abita Springs, Albany, Madisonville,
Springfield, Robert, Killian, and W Lk Pontchartrain Buoy.

This includes the following Interstates...
 Interstate 12 between mile markers 26 and 67.
 Interstate 55 in Louisiana between mile markers 13 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3031 9001 3030 9004 3034 9010 3036 9019
      3027 9030 3024 9046 3028 9044 3032 9047
      3029 9052 3050 9073 3055 9003
TIME...MOT...LOC 1837Z 154DEG 2KT 3038 9052 3043 9012

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TJS
Special weather statement, Aug 21, 12:55 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
155 PM CDT Thu Aug 21 2025

LAZ057-058-083>086-211930-
Northern Livingston LA-Southern Livingston LA-Western Ascension LA-
St. John The Baptist LA-St. James LA-Eastern Ascension LA-
155 PM CDT Thu Aug 21 2025

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WEST CENTRAL ST. JOHN
THE BAPTIST, CENTRAL ASCENSION, NORTHEASTERN ST. JAMES AND CENTRAL
LIVINGSTON PARISHES THROUGH 230 PM CDT
...

At 155 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Livingston to French Settlement to 7 miles
east of Sorrento to near Garyville. Movement was west at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gonzales, Reserve, Laplace, Walker, Gramercy, Lutcher, Livingston,
Sorrento, French Settlement, Albany, Port Vincent, Springfield,
Edgard, North Vacherie, Garyville, Wallace, Whitehall, and South
Vacherie.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 182 and 200.
 Interstate 12 between mile markers 17 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3054 9084 3056 9062 3044 9055 3030 9070
      3017 9065 3004 9049 2992 9071 3009 9090
      3031 9090
TIME...MOT...LOC 1855Z 086DEG 5KT 3046 9072 3030 9079 3018 9074 3006
9065

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TJS
Special weather statement, Aug 21, 12:57 PM CST, 59 minutes before
Special Weather Statement
National Weather Service New Orleans LA
157 PM CDT Thu Aug 21 2025

LAZ080>082-211930-
Central Tangipahoa LA-Lower Tangipahoa LA-
Southwestern St. Tammany LA-
157 PM CDT Thu Aug 21 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL ST.
TAMMANY AND SOUTHEASTERN TANGIPAHOA PARISHES THROUGH 230 PM CDT
...

At 157 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Robert, or 11 miles southeast of Hammond, moving
southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Madisonville and W Lk Pontchartrain Buoy.

This includes the following Interstates...
 Interstate 12 between mile markers 49 and 52.
 Interstate 55 in Louisiana between mile markers 21 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3034 9009 3036 9019 3028 9028 3027 9033
      3028 9032 3029 9030 3030 9035 3029 9038
      3040 9044 3051 9028
TIME...MOT...LOC 1857Z 320DEG 5KT 3040 9031

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TJS
Special weather statement, Aug 21, 1:14 PM CST, 42 minutes before
Special Weather Statement
National Weather Service New Orleans LA
214 PM CDT Thu Aug 21 2025

LAZ058-079>082-212000-
Central Tangipahoa LA-Lower Tangipahoa LA-Northern St. Tammany LA-
Southwestern St. Tammany LA-St. John The Baptist LA-
214 PM CDT Thu Aug 21 2025

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHEASTERN ST. JOHN
THE BAPTIST, SOUTHWESTERN ST. TAMMANY AND SOUTHERN TANGIPAHOA
PARISHES THROUGH 300 PM CDT
...

At 213 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ponchatoula to near Lacombe. Movement was east
at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Slidell, Hammond, Covington, Ponchatoula, Pearl River, Abita Springs,
Madisonville, Springfield, Lacombe, Natalbany, Robert, Tickfaw, W Lk
Pontchartrain Buoy, and Slidell Airport.

This includes the following Interstates...
 Interstate 12 between mile markers 34 and 79.
 Interstate 55 in Louisiana between mile markers 14 and 38.
 Interstate 59 in Louisiana near mile marker 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3038 8971 3024 8999 3030 9002 3032 9007
      3036 9019 3027 9030 3028 9045 3031 9045
      3034 9050 3035 9048 3036 9051 3038 9050
      3043 9055 3049 9057 3060 9057 3061 9050
TIME...MOT...LOC 1913Z 262DEG 14KT 3045 9045 3034 9000

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TJS
Special weather statement, Aug 21, 1:30 PM CST, 26 minutes before
Special Weather Statement
National Weather Service New Orleans LA
230 PM CDT Thu Aug 21 2025

LAZ056>060-065-212000-
St. Charles LA-Upper Terrebonne LA-Assumption LA-
St. John The Baptist LA-St. James LA-Upper Lafourche LA-
230 PM CDT Thu Aug 21 2025

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHWESTERN ST. JOHN
THE BAPTIST, SOUTHWESTERN ST. JAMES, SOUTHWESTERN ST. CHARLES, NORTH
CENTRAL TERREBONNE, NORTHWESTERN LAFOURCHE AND NORTHEASTERN
ASSUMPTION PARISHES THROUGH 300 PM CDT
...

At 229 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Convent to near Chackbay to
near Des Allemands. Movement was southwest at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thibodaux, Napoleonville, Lockport, Mathews, Schriever, Des
Allemands, Gray, South Vacherie, Convent, Supreme, Raceland,
Chackbay, Bayou Gauche, and Labadieville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2993 9113 2969 9087 2959 9049 2984 9038
      2992 9069 3006 9081
TIME...MOT...LOC 1929Z 035DEG 7KT 3001 9086 2987 9074 2981 9051

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TJS

The radar

The Hammond radar (KHDC), 61 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Tammany

When
August 21, 1:56 PM CST
Where
St. Tammany County, 0.91 mi NE of Bonfouca
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.280, -89.840

Powerline down near the intersection of Reiley Rd and West Dubuission Rd.

Thunderstorm Wind, Ascension

When
August 21, 2:15 PM CST
Where
Ascension County, 1.83 mi SE of Palo Alto
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.080, -91.030

Tree down on the road near Hwy 1 and Jules Dr in Donaldsonville. Time estimated by radar.

Flash Flood, Terrebonne

When
August 21, 2:55 PM CST to 5:30 PM CST
Where
Terrebonne County, 0.69 mi S of Houma to 0.89 mi ESE of Houma
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.590, -90.720

Several reports of flooded streets in Houma. One picture shows a car driving through nearly a foot of water.

Flash Flood, Terrebonne

When
August 21, 3:42 PM CST to 4:30 PM CST
Where
Terrebonne County, 0.69 mi S of Houma to 1.13 mi SW of Houma
Cause
Heavy Rain
Reported by
Public
Coordinates
29.590, -90.720

Public video of at least very deep water at the corner of Dewey and Aycock Street.

Flash Flood, Terrebonne

When
August 21, 3:45 PM CST to 4:30 PM CST
Where
Terrebonne County, 0.6 mi E of Southdown to 0.07 mi ENE of Southdown
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
29.580, -90.740

Water covering Corpus Christi Drive halfway up driveways in Houma.

Flash Flood, Terrebonne

When
August 21, 3:45 PM CST to 4:30 PM CST
Where
Terrebonne County, 0.92 mi NE of Southdown to 0.93 mi WSW of Houma
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
29.590, -90.740

Museum Drive is impassable due to water covering the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2025Every state in 2025This day in weather historyWarnings in Louisiana, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292999, 1293000, 1293001, 1293002, 1293003, 1293004.